Tennessee, 2013

Heavy Rain in Tennessee, March 10 to 11, 2013

March 10 to 11, 2013 · NWS OHX · 9 events in 7 counties and zones

As a broad area of showers and thunderstorms moved slowly across Middle Tennessee from the afternoon hours on Sunday, May 10th through the early morning hours of Monday, May 11th, enough rainfall occurred across western portions of the mid state during this time period to result in some locations across this area receiving between two to approaching four inches of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a broad area of showers and thunderstorms moved slowly across Middle Tennessee from the afternoon hours on Sunday, May 10th through the early morning hours of Monday, May 11th, enough rainfall occurred across western portions of the mid state during this time period to result in some locations across this area receiving between two to approaching four inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 10, 12:18 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 10, 12:18 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
118 PM CDT SUN MAR 10 2013

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
COLD FRONT JUST WEST OF THE MS RIVER SET TO PUSH INTO THE MID-
STATE LATE IN THE PERIOD. WINDS AHEAD WILL BE QUITE STRONG...
WITH GUSTS AT TIMES INTO EARLY EVENING 35KTS+. SHOWERS/ISO
STORMS WILL MOVE IN THIS EVENING AND BECOME WIDESPREAD...ESPECIALLY
OVERNIGHT. THIS WILL DRIVE CEILINGS/VSBYS DOWN WITH ALL SITES
MVFR/IFR 09-13Z. SOME IMPROVEMENT POSSIBLE CKV/BNA LATE MONDAY
MORNING BUT CSV EXPECTED TO STAY VERY LIMITED INTO AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1126 AM CDT SUN MAR 10 2013/

UPDATE...
MSAS PRESSURE ANALYSIS INDICATES ISALLOBARIC WIND ENHANCEMENT IN
WESTERN TN AND THE MISSOURI BOOTHEEL. EXPECT THIS ENHANCEMENT TO
MOVE NORTHEAST AS THE PRESSURE GRADIENT TIGHTENS THIS AFTERNOON
AND THUS THINK HIGHEST WIND POTENTIAL WILL BE IN THE NORTHWEST
COUNTIES. RAISED WIND GRIDS A BIT TO EXPRESS THAT CHANGE. ALSO
DIMINISHED WINDS GRADUALLY FROM 00Z TO 06Z AS MUCH AS POSSIBLE
WITHOUT GOING OUTSIDE OF ADVISORY CRITERIA. SHOULD SEE THE WINDS
DROP OFF ONCE THE PRECIP ARRIVES.

ADDITIONALLY...WANTED TO INCLUDE MENTION OF THUNDER POSSIBILITY
WITH THE AT LEAST SOME ELEVATED INSTABILITY AND STEEPER LAPSE
RATES IN LIGHTNING INITIATION ZONE. CANT IGNORE THE STRONG OMEGA
FIELDS THAT GFS IS INDICATING AFTER 00Z AS WELL UP AND THROUGH THIS
LAYER.

LASTLY DECREASED HIGHS A FEW DEGREES TODAY AS NO BREAKS IN CLOUD
COVER ARE EXPECTED AFTER 18Z. ALSO WITH THE LOW LEVEL WIND FIELD
BEING SO STRONG...THINK INSOLATION WILL BE DIFFICULT TO ACHIEVE
WITH ALL THE MIXING AND CLOUD COVER. NOT TO MENTION 12Z MAV
GUIDANCE HAS BACKED OFF FROM ITS GOOFY 77 HIGH IN THE 06Z RUN.

PREV DISCUSSION... /ISSUED 645 AM CDT SUN MAR 10 2013/

UPDATE...

12Z TAF DISCUSSION.

AVIATION...

VFR CONDITIONS THIS MORNING WITH MID LEVEL CLOUDS CONTINUE TO
BLANKET THE AREA AND A FEW RADAR ECHOES APPEARING FROM TIME TO
TIME. CHANCE OF ANY MEASUREABLE RAIN AT AREA AIRPORTS THROUGH 00Z
IS NEGLIGIBLE AND WILL NOT INCLUDE IN TAFS. STRONG LLJ OF 40-50 KT
OVER THE MID STATE TODAY AND WILL CONTINUE MENTION OF LLWS FOR
ANOTHER FEW HOURS UNTIL SURFACE WINDS INCREASE. ANTICIPATING
STRONG SOUTH WINDS AT ALL AIRPORTS TODAY WITH SPEEDS OF 15-25 KTS
AND GUSTS OF 30-35 KTS. IF CLOUDS CAN BREAK AND ALLOW FOR DEEP
MIXING THIS AFTERNOON AS NAM SUGGESTS...A FEW GUSTS UP TO 40 KTS
ARE POSSIBLE. PRECIP WILL INCREASE AS FRONT APPROACHES LATER TODAY
WITH VCSH AT BNA/CKV THIS EVENING AND CSV AFTER 11/06Z...WITH -SHRA
SPREADING FROM WEST TO EAST BETWEEN 11/03Z-12Z. MVFR VIS/CIGS
POSSIBLE AT CKV TOWARDS THE END OF THE TAF PERIOD.

PREV DISCUSSION... /ISSUED 627 AM CDT SUN MAR 10 2013/

UPDATE...
HAVE HAD A BETTER CHANCE TO REVIEW EXTENDED GUIDANCE POST CST/CDT
SWITCHOVER. WILL SOON UPDATE ALL FORECAST PRODUCTS FOR WEDNESDAY
THRU SATURDAY WITH MOSTLY MINOR CHANGES TO GRIDS. WILL SLIGHTLY
EXPAND RAIN CHANCES FOR FRIDAY NIGHT AND SATURDAY DUE TO ARRIVAL
OF COLD FRONT AND H5 TROF.

PREV DISCUSSION... /ISSUED 339 AM CDT SUN MAR 10 2013/

DISCUSSION...
H5 PATTERN FOR THE WEEK AHEAD FEATURES A SLOW MOVING LOW OVER KS
TODAY THAT WILL MOVE SLOWLY NEWD...THEN ACCELERATE INTO THE GREAT
LAKES BY MONDAY WITH TROF PASSAGE OVER MID TN ON MONDAY NIGHT.
THEREAFTER...EXPECT NW FLOW ALOFT ACROSS OUR REGION WITH A PRETTY
STEADY PATTERN OF AN UPPER LEVEL LOW OVER CANADA AND A WEAK RIDGE
OVER WESTERN U.S.

RADAR THIS MORNING IS SIMILAR TO 24 HOURS AGO AS INCREASING WARM
ADVECTION COMBINES WITH VERY MARGINAL MOISTURE TO SQUEEZE OUT SOME
LIGHT SHOWERS OVER TN AND SURROUNDING STATES. WILL ADD SOME LOW
POPS TO WEST COUNTIES THIS MORNING. OTHERWISE WE ARE IN FOR A VERY
WARM AND WINDY DAY AS THE H5 TROF MOVES SLOWLY THRU KS. WILL
CONTINUE WIND ADVY ALL SECTIONS THROUGH THIS EVENING WITH GUSTS TO
40 MPH LIKELY ALL AREAS. ALSO...RAIN CHANCES WILL INCREASE OVER
THE WEST THIS AFTERNOON AS MOISTURE INCREASES ON THE HEELS OF THE
STRONG SOUTH WINDS. SFC DEWPOINTS ARE ONLY IN THE 30 DEGREE RANGE
EARLY THIS A.M. BUT COULD REACH 45 TO 50 IN THE WEST BY SUNSET.

TIME TABLE OF THE MAIN RAIN IS A LITTLE SLOWER THAN PREVIOUSLY
FORECAST. EXPECT CONCENTRATED RAINS TO MOVE INTO WESTERN MID TN
THIS EVENING...THEN SLOWLY ADVANCE INTO CENTRAL SECTIONS LATER
TONIGHT...AND FINALLY REACH THE PLATEAU CLOSER TO SUNRISE MONDAY.
RAINS SHOULD END IN NW COUNTIES MONDAY AFTERNOON BUT LINGER ON
THE PLATEAU TIL AT LEAST MIDNIGHT. STORM TOTAL AMOUNTS STILL
APPEAR TO BE IN THE 1 TO 2 INCH RANGE AREAWIDE.

AFTER A WARM DAY TODAY...A COLD FRONT WILL MOVE ACROSS THE AREA
LATE TONIGHT AND EARLY MONDAY. MONDAY/S MAX TEMPS WILL BE DOWN 10
TO 20 DEGREES. NW FLOW ALOFT AND A COUPLE WEAK IMPULSES WILL HELP
KEEP TEMPS FROM REBOUNDING MUCH THROUGH THE MIDDLE OF THE WEEK.
SOME WARMING IS EXPECTED LATE IN THE WEEK PRIOR TO THE ARRIVAL OF
A COUPLE MORE COLD FRONTS NEXT WEEKEND.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

07
Hazardous weather outlook, Mar 10, 4:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN MAR 10 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-111000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SUN MAR 10 2013

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR ALL OF MIDDLE TENNESSEE UNTIL
MIDNIGHT TONIGHT FOR SUSTAINED WINDS OF 20 TO 30 MPH. WIND GUSTS
TO NEAR 40 MPH ARE LIKELY THIS AFTERNOON AND EVENING.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

49

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy rain. Local standard time, as filed.

Heavy Rain, Benton

When
March 10, 2:00 PM CST to March 11, 6:00 AM CST
Where
Benton County, 2.88 mi WSW of Way
Reported by
CoCoRaHS
Coordinates
36.110, -88.050

Five miles northeast of Camden, a total rainfall accumulation of 3.91 inches was measured. This resulted in some small stream flooding around this location and a significant impact to commerce and transportation in and around this location also.

Heavy Rain, Benton

When
March 10, 2:00 PM CST to March 11, 6:00 AM CST
Where
Benton County, 3.45 mi N of Way
Reported by
CoCoRaHS
Coordinates
36.170, -88.000

Seven miles southeast of Big Sandy, total rainfall accumulation of 2.95 inches was measured. This resulted in some small stream flooding around this location and a significant impact to commerce and transportation in and around this location also.

Heavy Rain, Houston

When
March 10, 2:00 PM CST to March 11, 6:00 AM CST
Where
Houston County, 0.89 mi SW of Tennessee Ridge
Reported by
CoCoRaHS
Coordinates
36.310, -87.780

One mile southeast of Tennessee Ridge, a total rainfall accumulation of 3.03 inches was measured. This resulted in some small stream flooding around this location and a significant impact to commerce and transportation in and around this location also.

Heavy Rain, Stewart

When
March 10, 2:00 PM CST to March 11, 6:00 AM CST
Where
Stewart County, 1.8 mi ESE of Bumpus Mills
Reported by
CoCoRaHS
Coordinates
36.590, -87.790

Eight miles north northeast of Dover, a total rainfall accumulation of 2.51 inches was measured. This resulted in some small stream flooding around this location and a significant impact to commerce and transportation in and around this location also.

Heavy Rain, Humphreys

When
March 10, 3:00 PM CST to March 11, 4:15 AM CST
Where
Humphreys County, 1.49 mi NNE of Buffalo
Reported by
CoCoRaHS
Coordinates
35.900, -87.820

Eleven miles north of Lobelville in Perry County, a total rainfall accumulation of 2.45 inches was measured in Humphreys County. This resulted in some small stream flooding around this location and a significant impact to commerce and transportation in and around this location also.

Heavy Rain, Hickman

When
March 10, 3:00 PM CST to March 11, 5:00 AM CST
Where
Hickman County, 1.32 mi ENE of Farmers Exchange
Reported by
CoCoRaHS
Coordinates
35.660, -87.650

Nine miles north northwest of Hohenwald in Lewis County, a total rainfall accumulation of 2.08 inches was measured in Hickman County. This resulted in some small stream flooding around this location and a significant impact to commerce and transportation in and around this location also.

Heavy Rain, Houston

When
March 10, 3:00 PM CST to March 11, 5:00 AM CST
Where
Houston County, 2.82 mi SSE of Tennessee Ridge
Reported by
CoCoRaHS
Coordinates
36.280, -87.760

Three miles south of Tennessee Ridge, a total rainfall accumulation of 3.02 inches was measured. This resulted in some small stream flooding around this location and a significant impact to commerce and transportation in and around this location also.

Heavy Rain, Montgomery

When
March 10, 3:00 PM CST to March 11, 6:00 AM CST
Where
Montgomery County, 1.11 mi W of Stringtown
Reported by
CoCoRaHS
Coordinates
36.480, -87.590

Fourteen miles west southwest of Clarksville, a total rainfall accumulation of 2.76 inches was measured. This resulted in some small stream flooding around this location and a significant impact to commerce and transportation in and around this location also.

Heavy Rain, Perry

When
March 10, 3:00 PM CST to March 11, 6:45 AM CST
Where
Perry County, 1.82 mi ESE of Pine View
Reported by
CoCoRaHS
Coordinates
35.720, -87.900

Eight miles north northwest of Linden, a total rainfall accumulation of 2.70 inches was measured. This resulted in some small stream flooding around this location and a significant impact to commerce and transportation in and around this location also.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439207, 439208, 439209, 439211, 439204, 439205, 439206, 439210, 439212.